Alert archive / Florida / Freeze Warnings in 2014

Freeze Warning 5, NWS Melbourne, FL

January 22, 20146 counties in Florida

NWS Melbourne, FL issued this freeze warning at Jan 22, 2014, 12:39 PM EST for 6 counties in Florida. It took effect at Jan 23, 2014, 1:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2014, 12:39 PM EST (17:39 UTC)
In effect from
Jan 23, 2014, 1:00 AM EST
Expired
Jan 23, 2014, 8:00 AM EST
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WWUS72 KMLB 221739
NPWMLB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
1239 PM EST WED JAN 22 2014

FLZ064-221845-
/O.CAN.KMLB.FZ.A.0004.140123T0600Z-140123T1300Z/
MARTIN-
INCLUDING THE CITY OF...HOBE SOUND
1239 PM EST WED JAN 22 2014

...FREEZE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS CANCELLED THE
FREEZE WATCH. 

TEMPERATURES ACROSS MOST OF MARTIN COUNTY ARE EXPECTED TO REMAIN
ABOVE FREEZING TONIGHT. HOWEVER WIDESPREAD FROST WILL BE
POSSIBLE...ESPECIALLY FOR AREAS WEST OF I-95.

$$

FLZ041-044>047-053-054-058-059-141-144-147-231300-
/O.UPG.KMLB.FZ.A.0004.140123T0600Z-140123T1300Z/
/O.NEW.KMLB.FZ.W.0005.140123T0600Z-140123T1300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
INCLUDING THE CITIES OF...DE LAND...LEESBURG...ORLANDO...
SANFORD...MELBOURNE...PALM BAY...KISSIMMEE...ST CLOUD...
VERO BEACH...OKEECHOBEE...FORT PIERCE...DAYTONA BEACH...
CLERMONT...TITUSVILLE
1239 PM EST WED JAN 22 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EST THURSDAY.

* TEMPERATURE...TEMPERATURES WILL FALL QUICKLY AFTER SUNSET
  TONIGHT AND WILL FALL TO NEAR FREEZING OVER MUCH OF THE AREA
  AFTER MIDNIGHT. UP TO AROUND 4 HOURS OF TEMPERATURES BETWEEN 30
  TO 32 DEGREES WILL BE POSSIBLE ACROSS MORE RURAL LOCATIONS WEST
  OF INTERSTATE 95 THROUGH SUNRISE. A FEW NORMALLY COLDER SITES
  ALONG THE MAINLAND COAST AND IMMEDIATE URBAN AREAS AROUND
  ORLANDO AND SANFORD DROPPING WILL DROP NEAR THE FREEZING MARK
  FOR AN HOUR OR TWO. FROST IS EXPECTED...EVEN IN AREAS THAT
  REMAIN JUST ABOVE OR ONLY BRIEFLY REACH FREEZING. 

* IMPACTS...THE COLD TEMPERATURES CAN KILL CROPS AND OTHER 
  TENDER VEGETATION IF NOT ADEQUATELY PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. REMEMBER TO BRING PETS AND HOUSE PLANTS
INDOORS. PROTECT OUTDOOR TENDER VEGETATION. 

ALSO...MANY HOME FIRES OCCUR DURING COLD WEATHER EPISODES. USE
EXTREME CAUTION WITH SPACE HEATERS...KEEPING THE HEATER AWAY FROM
ALL MATERIAL THAT MAY BE COMBUSTIBLE...SUCH AS PILLOWS...BLANKETS
AND CURTAINS.

&&

$$

MOSES
2 follow-up statements
543 
WWUS72 KMLB 230031
NPWMLB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
731 PM EST WED JAN 22 2014

FLZ041-044>047-053-054-058-059-141-144-147-231300-
/O.CON.KMLB.FZ.W.0005.140123T0600Z-140123T1300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
INCLUDING THE CITIES OF...DE LAND...LEESBURG...ORLANDO...
SANFORD...MELBOURNE...PALM BAY...KISSIMMEE...ST CLOUD...
VERO BEACH...OKEECHOBEE...FORT PIERCE...DAYTONA BEACH...
CLERMONT...TITUSVILLE
731 PM EST WED JAN 22 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EST
THURSDAY...

* TEMPERATURE...TEMPERATURES WILL FALL QUICKLY THROUGH LATE
  EVENING AND WILL FALL TO NEAR FREEZING OVER MUCH OF THE AREA
  AFTER MIDNIGHT. UP TO AROUND 4 HOURS OF TEMPERATURES BETWEEN 30
  TO 32 DEGREES WILL BE POSSIBLE ACROSS MORE RURAL LOCATIONS WEST
  OF INTERSTATE 95 THROUGH SUNRISE. A FEW NORMALLY COLDER SITES
  ALONG THE MAINLAND COAST AND IMMEDIATE URBAN AREAS AROUND
  ORLANDO AND SANFORD WILL DROP NEAR THE FREEZING MARK FOR AN
  HOUR OR TWO. FROST IS EXPECTED...EVEN IN AREAS THAT REMAIN JUST
  ABOVE OR ONLY BRIEFLY REACH FREEZING.

* IMPACTS...THE COLD TEMPERATURES CAN KILL CROPS AND OTHER 
  TENDER VEGETATION IF NOT ADEQUATELY PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. REMEMBER TO BRING PETS AND HOUSE PLANTS
INDOORS. PROTECT OUTDOOR TENDER VEGETATION.

ALSO...MANY HOME FIRES OCCUR DURING COLD WEATHER EPISODES. USE
EXTREME CAUTION WITH SPACE HEATERS...KEEPING THE HEATER AWAY FROM
ALL MATERIAL THAT MAY BE COMBUSTIBLE...SUCH AS PILLOWS...BLANKETS
AND CURTAINS.

&&

$$

FLZ064-231300-
/O.NEW.KMLB.FR.Y.0002.140123T0600Z-140123T1300Z/
MARTIN-
INCLUDING THE CITY OF...HOBE SOUND
731 PM EST WED JAN 22 2014

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST THURSDAY FOR
WESTERN AND CENTRAL PORTIONS OF MARTIN COUNTY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EST THURSDAY. 

* TEMPERATURE...LOW TEMPERATURES WILL DROP INTO THE MID 30S ACROSS
  INTERIOR PORTIONS OF MARTIN COUNTY AND AREAS OF LATE NIGHT FROST
  ARE EXPECTED WEST OF INTERSTATE 95 ACROSS CENTRAL AND WESTERN
  PORTIONS OF MARTIN COUNTY...AWAY FROM THE IMMEDIATE SHORE OF
  LAKE OKEECHOBEE.

* IMPACTS...THE COLD TEMPERATURES AND FROST CAN KILL CROPS AND
  OTHER TENDER VEGETATION IF NOT ADEQUATELY PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AREAS OF FROST ARE LIKELY. SENSITIVE
OUTDOOR PLANTS SHOULD BE COVERED OR BROUGHT INDOORS. REMEMBER TO
BRING PETS INDOORS AS WELL.

&&

$$

15
890 
WWUS72 KMLB 231305
NPWMLB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
805 AM EST THU JAN 23 2014

...COLD START TO THURSDAY MORNING...

FLZ041-044>047-053-054-058-059-141-144-147-231415-
/O.EXP.KMLB.FZ.W.0005.000000T0000Z-140123T1300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
INCLUDING THE CITIES OF...DE LAND...LEESBURG...ORLANDO...
SANFORD...MELBOURNE...PALM BAY...KISSIMMEE...ST CLOUD...
VERO BEACH...OKEECHOBEE...FORT PIERCE...DAYTONA BEACH...
CLERMONT...TITUSVILLE
805 AM EST THU JAN 23 2014

...FREEZE WARNING HAS EXPIRED...

.TEMPERATURES WILL VERY SLOWLY RISE THIS MORNING UNDER SUNNY
SKIES.

$$

FLZ064-231415-
/O.EXP.KMLB.FR.Y.0002.000000T0000Z-140123T1300Z/
MARTIN-
INCLUDING THE CITY OF...HOBE SOUND
805 AM EST THU JAN 23 2014

...FROST ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this freeze warning went out at Jan 22, 10:00 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 22, 10:00 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 AM EST WED JAN 22 2014

.DISCUSSION...

...MUCH COOLER TODAY WITH FREEZING TEMPERATURES LIKELY TONIGHT...

STRONG COLD AND DRY AIR ADVECTION GOING IN EARNEST ACROSS THE
CENTRAL FLORIDA PENINSULA UNDER 10 TO 15 MPH NORTHWEST WINDS.

DESPITE FULL SUN UNDER CLEAR SKIES (EXCEPT FOR COLD AIR STRATOCU
OVER THE OPEN ATLANTIC)...THE COLD AIR ADVECTION WILL WIN OUT
KEEPING DAYTIME HIGHS IN THE 50S FOR MOST LOCATIONS. THE TREASURE
COAST AND OKEECHOBEE COUNTY WILL BE AMONG THE FEW THAT CLIMB INTO
THE LOW 60S THIS AFTERNOON.

TONIGHT...THE MAIN FORECAST CHALLENGE TONIGHT WILL CONTINUE TO BE
THE FREEZE POTENTIAL ACROSS THE REGION.

SURFACE HIGH MOVING INTO THE GULF OF MEXICO THIS AFTERNOON WILL
WEAKEN AS IT MOVES OVER THE PENINSULA TONIGHT...BUT WE WILL STILL BE
UNDER THE INFLUENCE OF THE RIDGE AXIS ALLOWING WINDS TO BECOME CALM
(OR NEARLY SO) QUICKLY AFTER SUNSET. HOWEVER MODELS ARE SHOWING THE
CIRRUS CURRENTLY BACK OVER THE SW US STREAMING ACROSS THE STATE LATE
TONIGHT. THE DEPICTIONS RANGE FROM THE MORE ROBUST 00Z GFS TO THE
ALMOST NON-EXISTENT 12Z NAM. IT APPEARS THAT WE MAY HAVE A CASE
WHERE TEMPERATURES DROP RAPIDLY AFTER SUNSET...AND THEN STABILIZE AS
SOME DEGREE OF CIRRUS MOVES OVERHEAD.

GIVEN THE MOS GUIDANCE FROM PREVIOUS RUNS ARE RIGHT AROUND FREEZING
AND THE UNCERTAINTY OF CLOUD COVER WILL MEAN A FEW DEGREES EITHER
WAY...WILL HOLD OFF UNTIL THE 12Z GUIDANCE COMES IN AROUND MIDDAY TO
MAKE THE FINAL DECISION ABOUT UPGRADES TO A FREEZE WARNING AND ITS
EXTENT.

REGARDLESS OF WHETHER OR NOT A WARNING IS IN PLACE...LOWS IN THE
LOW/MID 30S WILL ALLOW FOR FROST DEVELOP OVER MUCH OF THE REGION AND
AT LEAST A FEW LOCATIONS WILL REACH FREEZING.

&&

.AVIATION...VFR CONDS NEXT 24 HOURS. NW WINDS AROUND 10-15 KTS WILL
BECOME W/NW AND DECREASE TO 5 KNOTS OR LESS TONIGHT.

&&

.MARINE...C-MAN OBSERVATIONS ALONG THE COAST INDICATE THAT THE
NEARSHORE WINDS HAVE DROPPED BELOW ADVISORY CRITERIA THIS MORNING
ALONG WITH THE WEAKENING MODEL TRENDS...POINT TO WINDS AROUND
15-20KTS THIS MORNING BECOMING 10-15KTS THIS AFTERNOON.
OFFSHORE...OBSERVATIONS STILL SHOW ADVISORY CRITERIA WITH WINDS
20-25KTS...WHICH WILL DROP OFF LATER THIS AFTERNOON TO 15-20 KNOTS.

SEAS UP TO 7-9 FEET OFFSHORE INITIALLY WILL ALSO DECREASE TO 6-7
FEET LATE TODAY. WILL DROP ADVISORY OVER THE NEARSHORE WATERS IN
FAVOR OF A CAUTIONARY STATEMENT BUT KEEP IT IN PLACE FOR THE
OFFSHORE WATERS THROUGH THIS AFTERNOON.

&&

.FIRE WEATHER...A MUCH DRIER AIRMASS IN PLACE OVER THE AREA TODAY
BEHIND THE COLD FRONT WITH MIN RH VALUES IN THE 20S TO LOW 30S
ACROSS THE REGION FROM LATE MORNING THROUGH THIS AFTERNOON. HOWEVER
20FT WIND SPEEDS LESS THAN 15 MPH AND ERC VALUES BELOW CRITICAL
THRESHOLDS WILL PRECLUDE THE ISSUANCE OF A RED FLAG WARNING TODAY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
     COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN
     BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     COASTAL WATERS FROM FLAGLER BEACH TO JUPITER INLET OUT 20 TO
     60 NM.
&&

MOSES/PENDERGRAST
Hazardous weather outlook, Jan 22, 5:29 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
529 AM EST WED JAN 22 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
529 AM EST WED JAN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.EXCESSIVE COLD IMPACT...
NORTHWEST WINDS UP TO 10 TO 15 MPH AND TEMPERATURES IN THE 30S TO
LOW 40S WILL PRODUCE WIND CHILL VALUES IN THE 20S TO LOW 30S AS
FAR SOUTH AS OSCEOLA AND SOUTHERN BREVARD COUNTIES THROUGH MID
MORNING.

EVEN COLDER LOWS EXPECTED TONIGHT WITH TEMPERATURES FALLING
QUICKLY AFTER SUNSET AND REACHING NEAR TO JUST BELOW FREEZING
OVER MUCH OF THE AREA AFTER MIDNIGHT. UP TO AROUND 4 HOURS OF
TEMPERATURES BETWEEN 30 TO 32 DEGREES WILL BE POSSIBLE ACROSS
MORE RURAL LOCATIONS WEST OF INTERSTATE 95 WITH A FEW NORMALLY
COLDER SITES ALONG THE MAINLAND COAST DROPPING TO THE FREEZING
MARK FOR AN HOUR OR TWO. A FREEZE WATCH IS IN EFFECT FOR ALL OF
MAINLAND EAST CENTRAL FLORIDA TONIGHT.

REMEMBER TO TAKE PRECAUTIONS TO PROTECT SENSITIVE VEGETATION.
DRESS APPROPRIATELY FOR THE COLD TEMPERATURES. BE SURE TO KEEP
SPACE HEATERS AWAY FROM CURTAINS AND OTHER FLAMMABLE MATERIALS.

.RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL PRODUCE A LOW TO MODERATE THREAT FOR RIP
CURRENTS ALONG AREA BEACHES TODAY. SWIMMERS WHO CHOOSE TO ENTER
THE VERY CHILLY SURF SHOULD SWIM IN SIGHT OF A LIFEGUARD.

.WIND AND SEA IMPACT...
NORTHWEST WINDS UP TO 20 TO 25 KNOTS WILL GRADUALLY DECREASE TO 15
TO 20 KNOTS OFFSHORE THIS AFTERNOON. SEAS UP TO 8 TO 10 FEET
OFFSHORE WILL ALSO SLOWLY DECLINE THROUGH THE DAY. A SMALL CRAFT
ADVISORY REMAINS IN EFFECT FOR THESE HAZARDOUS BOATING CONDITIONS
THROUGH THE AFTERNOON.

.FIRE WEATHER IMPACT...
A MUCH DRIER AIRMASS WILL PRODUCE SEVERAL HOURS OF VERY LOW
RELATIVE HUMIDITY ACROSS THE REGION TODAY. THIS WILL PROMOTE A
MODERATE TO HIGH FIRE WEATHER DANGER ACROSS THE EAST CENTRAL
FLORIDA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A REINFORCING COLD FRONT WILL MOVE ACROSS THE REGION LATE
THURSDAY NIGHT WITH NEAR FREEZING TEMPERATURES POSSIBLE NORTH AND
WEST OF INTERSTATE 4 EARLY FRIDAY MORNING. IN ADDITION ELEVATED
NORTHWEST WINDS BEHIND THE FRONT WILL PRODUCE WIND CHILL VALUES IN
THE 20S TO LOW 30S OVER MUCH OF THE AREA LATE THURSDAY NIGHT INTO
FRIDAY MORNING.

INCREASING NORTHERLY WINDS BEHIND THE BOUNDARY WILL ALSO LEAD TO
HAZARDOUS BOATING CONDITIONS ACROSS THE COASTAL WATERS LATE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:41 AM ESTFreeze WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia9 hr

Nearby

Freeze Warnings in Florida, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.